tinnitus and hearing problems

freelancer
Occasional Contributor

tinnitus and hearing problems

Hi, I've recently undergone 4 cycles of chemotherapy (etoposide and cisplatin), and am now done with the treatment. so far the tumor markers are good. Currently however after a week and half after my treatment I've been dealing with ear ringing and muddled hearing.

I was wondering if anyone has experienced something similar, and if the issue has gone away. Or if anyone has any knowledge about this. Does this get worse? or lead to complete deafness?

Reply
0 Kudos
7 REPLIES 7
SPS67
Contributor

Re: tinnitus and hearing problems

Hi Freelancer - Yes I ended up with tinnitus during my first round of Cisplatin chemotherapy, and eventually it dropped away to about 50% of an issue but never disappeared.  I had three "mega" doses in that treatment round.

I am just wrapping up a second round of Cisplatin treatment, but given my previous loading I had seven weekly doses (but still to the same total amount).  The tinnitus has returned to about the same as it was at and will hopefully subside again.

I find it most of a problem in public spaces with hard surfaces, where the white noise makes a conversation hard, one of our cars is worse than the other, and things like the kitchen range hood really get me buzzing.

I investigated some of the "cures" out there but haven't pursued any - some swear by acupuncture...

freelancer
Occasional Contributor

Re: tinnitus and hearing problems

Hi SPS67 

 

Thank you for sharing your experience. 

Your description of the side effects sounds exactly what I am experiencing. Basically any noise that bounces and creates echoes in a confined space, or public spaces really disrupts my hearing.

I'm glad to hear that there may be some recovery from this. my biggest fear is/was that it will get worse. 

I pray that your treatment is successful, stay strong.

 

 

NoreenWin
Occasional Contributor

Re: tinnitus and hearing problems

Hi, not sure how you are going, but thought I would tell you about my experience. Had a small lump removed from my salivary gland, then 6weeks radiation. Deafness didn't happen until about 3 months later. The inner ear has been damaged. My options are to have a grommet inserted and have an ear that leaks, or wear a hearing aid. I have decided on a hearing aid which does help but is not good in shopping centre environments.

All the best.

Bianca88
Occasional Contributor

Re: tinnitus and hearing problems

Hi FreeLancer,

I’m really sorry to hear you are suffering from tinnitus! While I don’t have any personal experience with ongoing tinnitus I do have some knowledge from my work.

Unfortunately Tinnitus can be triggered by a range of factors some of those are medication, stress and damage to the inner ear. If you are still on any other medications it might be worth checking their side effect to ensure tinnitus isn’t one. Also avoid exposure to loud sounds or even moderate sounds over a prolonged period.

Hopefully the tinnitus will just resolve on its own but if it does continue to bother you I would suggest seeing an audiologist as they may be able to help. Some people find that they are suited to hearing aids which can help mask the tinnitus. The audiologist will also be able to test your hearing to see how much the tinnitus is affecting your hearing levels, as you mentioned muddled hearing.

There are also products you can buy that play sounds to help mask the tinnitus which can be helpful at quieter times when it might be more noticeable like when you’re trying to fall asleep.

Even if you have the tinnitus for a prolong period of time it is possible that it will eventually resolve its self, so hopefully you will get some relief from it soon!

Best wishes

Bianca

CaptainAustrali
Super Contributor

Re: tinnitus and hearing problems

Hi Mate

 

I don't think it is supposed to intensify, but it will never go away.

 

The more you think about it, the worse it gets, distraction is your best friend.

 

Listening to music, watching TV - it's gone .. it's drowned out along with other ambient sounds.  

 

Alone in a dark room, thinking about it .. it can become like a ghastly constant buzz in the back of your brain.  Maddening.

 

I think the key to managing it is to try and push it out of your mind, and when you notice it, distract yourself with other things.

 

Practical tip - sleeping with a fan on is helpful.  (Or other white noise maker)

freelancer
Occasional Contributor

Re: tinnitus and hearing problems

Thank you for all the replies and information! I truly do appreciate it.

I hope everyone is doing well.

I just wanted to add to this post in regards to my condition. Hopefully I might gain some more information, and/or someone might find this thread useful.

Its bit a little over a year since my cisplatin/etoposide treatment.

Currently I'm still under watch, but everything looks good.

As for my hearing, for the most part, I've been able to ignore the ringing in my ear. However I cant help but feel that my hearing is steadily declining. I'm not sure if thats the case, or if its just an episode. I ought to keep written notes but I think within the year since my treatment I've had week long moments where my hearing would seemingly decline, but then return to normal afterwards. The ringing however, never goes away. (or atleast hasn't yet)

 

 

Reply
0 Kudos
CaptainAustrali
Super Contributor

Re: tinnitus and hearing problems

Hey Hey

 

The cancer treatments are designed to attack fast replicating cells in your body (like cancer), but so targetted they also can damage your vision, hearing, taste, libido, pretty much every apparatus you use to engage and enjoy the world.

 

That's cancer for you - it doesn't just want to take your life, it wants to take your QUALITY of life too.

 

My vision started to decline after chemo (whereas previously it had been perfect, zero issues), and there may be subtle hearing impairment too (with the tinnitus, everything gets a bit drowned out anyways).

 

I couldn't say definitively whether it's not a natural decline after coincidentally hitting the jackpot age where the downhill slide starts ... but yeah, I reckon the chemo played a big part in my vision decline, and probably your hearing too.  (Cisplatin)

 

What I'd urge you to do, if you had radiation for head & neck cancer - vigilantly care for your teeth.  The way radiation interacts with bone is a bit different, and you notice a sharp and awful decline in your dental health suddenly after 3-4 years out from treatment .. so be as diligent as you can with dental care.

 

Sorry mate, yeah, you're going to find side effects cropping up not just in the short term, but later on as well, just have to roll with it.

Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.